Nation Current Affairs 12 Dec 2018 Bengaluru: Self-medi ...

Bengaluru: Self-medication a recipe for disaster

DECCAN CHRONICLE. | ABILASH MARISWAMY
Published Dec 12, 2018, 6:10 am IST
Updated Dec 12, 2018, 6:10 am IST
In a recent case, a 54-year-old man was admitted to the ICU after he medicated himself and suffered adverse effects.
It would also help prevent potential long term consequences of self-medication such as liver or kidney failure which are debilitating and expensive,” Dr Shyamsunder added. (Photo: Pixabay)
 It would also help prevent potential long term consequences of self-medication such as liver or kidney failure which are debilitating and expensive,” Dr Shyamsunder added. (Photo: Pixabay)

Bengaluru: With the digital age offering limitless information at tap of a finger, many of us prefer to rely on it even when it comes to health and this has led to a rise in cases of self medication.

A lot of people these days log on to the internet to check for their symptoms and even take the medication based on their understanding. This obsessive desire to scour the net for even minor discomfort and the deluded belief that you suffer from the diseases featured on the search engine results has even given rise to a new term - cyberchondria.

 

While it may not always be wrong to check the net, it's never a bad idea to have a second opinion of your doctor, before self-medication takes a toll.

“For a variety of reasons, self-medication has become rampant in our society. It is becoming a common trend for people, whenever they are ill, to purchase over-the-counter drugs or simply treat themselves based on the self-diagnosed symptoms without consulting doctors. They may be opting for this because they find it cheaper and easier,” said Dr Ravikeerthy M., Consultant Physician and HOD, Department of Internal Medicine at BGS Gleneagles Global Hospitals.

In a recent case, a 54-year-old man was admitted to the ICU after he medicated himself and suffered adverse effects. The patient, who was a diabetic, had fever, running nose and cough for a week. Fever was high grade and associated with chills along with yellow sputum. He decided to opt for self-medication. Dr Ravikeerthy said the patient visited the hospital when he noted his fever was not subsiding and he had begun to feel tired and breathless. “After he came to the hospital, he was dehydrated, had breathlessness, heart rate was high and his BP was relatively low (100/60). His chest x-ray revealed right sided pneumonia. The oxygen saturation level was 85%. His blood sugar was high. He was admitted to ICU, started with oxygen, IV antibiotics, insulin and other supportive measures,” he said. Fortunately, the patient recovered after 72 hours.

Dr Shylaja Shyamsunder, Consultant, Internal Medicine at BGS Gleneagles Global Hospitals said, “A major issue is overuse of wrong medicines that cause dangerous side effects leading to higher medical expenses and unnecessary investigations.”

Explaining the consequences of self-medication, Dr Shyamsunder also said that there are instances wherein, a headache is interpreted as a sign of a brain tumour or a rash as blood cancer. “It is imperative that individuals consult doctors for diagnosis and treatment, as this would help prevent dangerous drug interactions and resistance. It would also help prevent potential long term consequences of self-medication such as liver or kidney failure which are debilitating and expensive,” Dr Shyamsunder added.

Experts highlighted that while all  information available might not be wrong, correct diagnosis is likely to differ with every individual’s condition and also the body reactions to various medicines differ. Hence, it’s better to get proper check-up done and take your doctor’s opinion as well before going for the general solution available.

...
Location: India, Karnataka, Bengaluru




ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT